Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 76, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 25, 2014, 7:18 AM CDT for Pecos County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2014, 7:18 AM CDT (12:18 UTC)
- Expired
- May 25, 2014, 8:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 109 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 0.3 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 270 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
743
WUUS54 KMAF 251218
SVRMAF
TXC371-251300-
/O.NEW.KMAF.SV.W.0076.140525T1218Z-140525T1300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
718 AM CDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
* UNTIL 800 AM CDT
* AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES WEST OF BAKERSFIELD...MOVING NORTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
BAKERSFIELD...
GIRVIN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 271 AND
297.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3069 10253 3078 10279 3113 10254 3107 10234
3104 10229 3105 10224 3104 10222 3104 10220
3102 10219 3102 10218 3100 10214 3099 10205
TIME...MOT...LOC 1218Z 239DEG 13KT 3090 10249
$$
HLUCHAN1 follow-up statement
978
WWUS54 KMAF 251246
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 AM CDT SUN MAY 25 2014
TXC371-251300-
/O.CON.KMAF.SV.W.0076.000000T0000Z-140525T1300Z/
PECOS-
746 AM CDT SUN MAY 25 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR CENTRAL PECOS COUNTY...
AT 742 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF BAKERSFIELD...MOVING NORTHEAST AT 15
MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
BAKERSFIELD AND GIRVIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 271 AND
297.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3069 10253 3078 10279 3113 10254 3107 10234
3104 10229 3105 10224 3104 10222 3104 10220
3102 10219 3102 10218 3100 10214 3099 10205
TIME...MOT...LOC 1246Z 239DEG 13KT 3095 10239
$$
HLUCHANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 5:59 AM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, May 25, 5:59 AM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
559 AM CDT Sun May 25 2014
.AVIATION...
Area radars show convection has redeveloped over the Wrn Low
Rolling Plains/PB invof KMAF, and moving rapidly east. MVFR cigs
this am should scatter out to VFR by late morning, but MVFR
cigs/vsbys can be expected w/any convection that develops.
W/multiple residual boundaries knocking about, predicting
timing/location of convective redevelopment will be difficult.
Thus, we'll insert a mention most terminals during peak heating,
and as necessary.
&&
.PREV DISCUSSION... /ISSUED 441 AM CDT Sun May 25 2014/
DISCUSSION...As of 4:40 AM CDT Sunday...It was a very active day
across the CWA with numerous supercells...mainly across Southeast
New Mexico and the Southern portions of the CWA. Currently...there
is a cell near Odessa in Ector County. Copious amounts of rain were
noted with some of these storms with some basins in the
Independence Creek Watershed in Terrell County receiving around
eight inches of rain (according to FFMP). On the other
hand...Midland Intl Airport only received 0.01 inches of rain.
Another round of severe weather is expected once again this
aftn/evening. The upper low currently along the Arizona/New Mexico
border is forecast to move slowly to the northern Texas Panhandle
late Memorial Day. PW's will continue to be around two standard
deviations above normal. With shortwaves/vort maxes rotating
through the base of the upper low in the SW flow aloft...MUCAPE in
excess of 1500 J/KG and little or no CIN (per NAM fcst soundings)
..0-6KM bulk shear values around 40 kt...low level SE winds...and
good directional shear the environment will be conducive for supercell
development. The main threat will be large hail...as has been the
case the past couple of days. The same scenario plays out again on
Memorial Day as well as the upper low moves into the Texas
Panhandle. As the upper low moves to NE Texas on Tuesday there
could be a few thunderstorms in the far eastern CWA.
The remainder of the week looks to be dry as a ridge builds into
New Mexico from northern Mexico. Temperatures will warm to
around...or a little above normal.
Strobin
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late tonight FOR THE FOLLOWING ZONES...
Central Lea County...Eddy County Plains...Guadalupe
Mountains of Eddy County...Northern Lea County...Southern
Lea County.
TX...FLASH FLOOD WATCH through Monday morning FOR THE FOLLOWING
ZONES... Andrews...Borden...Crane...Dawson...Ector...
Gaines...Glasscock...Howard...Loving...Martin...Midland...
Mitchell...Pecos...Reagan...Scurry...Terrell...Upton...
Ward...Winkler.
&&
44Hazardous weather outlook, May 25, 4:14 AM CDT, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 AM CDT SUN MAY 25 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-260915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 414 AM CDT SUN MAY 25 2014 /314 AM MDT SUN MAY 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. BEST CHANCES WILL BE OVER THE UPPER COLORADO VALLEY...DECREASING SOUTHWEST TOWARDS THE PRESIDIO VALLEY. ANY STORMS THAT DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...HAIL...GUSTY WINDS...AND VERY HEAVY RAINFALL. SOME STORMS COULD BECOME SEVERE...WITH HAIL TO THE SIZE OF GOLF BALLS OR LARGER...AND DAMAGING WINDS TO AROUND 65 MPH. HEAVY RAINFALL RATES OF ONE TO TWO INCHES PER HOUR CAN BE EXPECTED WITH THE STRONGER STORMS...RESULTING IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT ALONG AND NORTH OF THE PECOS...INCLUDING ALL EDDY COUNTY...THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TUESDAY OVER ALL OF WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS MONDAY AFTERNOON AND EVENING COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Special weather statement, May 25, 1:18 AM CDT, 6 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
118 AM CDT SUN MAY 25 2014
TXZ075-082-250715-
PECOS-TERRELL-
118 AM CDT SUN MAY 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EAST CENTRAL PECOS AND NORTHEASTERN TERRELL COUNTIES UNTIL
215 AM CDT...
A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 9 MILES
WEST OF TERRELL COUNTY GAS PLANT AT 118 AM CDT...MOVING EAST AT 15
MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. A SEVERE
THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT SUNDAY
MORNING FOR SOUTHWEST TEXAS.
&&
LAT...LON 3052 10168 3047 10169 3042 10174 3040 10169
3037 10168 3034 10169 3032 10174 3030 10174
3030 10206 3065 10210 3071 10180 3066 10176
3065 10170 3062 10165 3059 10166 3055 10164
TIME...MOT...LOC 0618Z 257DEG 13KT 3041 10198Special weather statement, May 25, 5:20 AM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 520 AM CDT SUN MAY 25 2014 TXZ050-051-061-062-068-251100- ECTOR-MARTIN-MIDLAND-CRANE-ANDREWS- 520 AM CDT SUN MAY 25 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS AFFECTING ECTOR...MIDLAND...NORTH CENTRAL CRANE...SOUTHEASTERN ANDREWS AND SOUTHWESTERN MARTIN COUNTIES UNTIL 600 AM CDT... A CLUSTER OF THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 5 TO 20 MILES SOUTHWEST OF MIDLAND AT 519 AM CDT...MOVING NORTHEAST AT 25 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. IF SEVERE WEATHER IS OBSERVED...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND. && LAT...LON 3219 10210 3181 10190 3162 10249 3198 10272 TIME...MOT...LOC 1019Z 250DEG 22KT 3188 10225
Local storm report, May 25, 7:06 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
706 AM CDT SUN MAY 25 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0651 AM FLASH FLOOD MIDLAND INTERNATIONAL A 31.94N 102.19W
05/25/2014 MIDLAND TX NWS EMPLOYEE
CARS HAVE STALLED ON BUSINESS 20 UNDER FM1788 BRIDGE. 2-3
FEET OF WATER IS COVERING THE ROAD.
&&
ANDREW.ARNOLDSpecial weather statement, May 25, 7:12 AM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
712 AM CDT SUN MAY 25 2014
TXZ075-251245-
PECOS-
712 AM CDT SUN MAY 25 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 745 AM CDT...
A STRONG THUNDERSTORM WAS LOCATED 12 MILES WEST OF BAKERSFIELD AT 712
AM CDT...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS TO
55 MPH ARE POSSIBLE WITH THIS STORM.
LAT...LON 3072 10260 3076 10278 3111 10257 3107 10233
3104 10229 3104 10225 3094 10209
TIME...MOT...LOC 1212Z 235DEG 20KT 3091 10248The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:16 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| May 24, 7:45 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 24, 8:06 PM CDT | Special Weather Statement | MAF | Reagan | 24 min |
| May 24, 8:11 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| May 24, 8:12 PM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| May 24, 8:16 PM CDT | Severe Thunderstorm Warning | MAF | Reagan | 59 min |
| May 24, 8:17 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 58 min |
| May 24, 8:27 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 63 min |
| May 24, 8:37 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 53 min |
| May 24, 8:47 PM CDT | Areal Flood Advisory | MAF | Culberson | 3 hr |
| May 24, 8:55 PM CDT | Special Weather Statement | MAF | Crockett | 35 min |
| May 24, 9:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos, Terrell | 62 min |
| May 24, 10:00 PM CDT | Special Weather Statement | MAF | Crockett | 30 min |
| May 24, 10:23 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 52 min |
| May 24, 10:38 PM CDT | Areal Flood Advisory | MAF | Terrell | 5 hr |
| May 24, 10:48 PM CDT | Special Weather Statement | MAF | 42 min | |
| May 24, 11:08 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 4 hr |
| May 24, 11:15 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 60 min |
| May 24, 11:57 PM CDT | Special Weather Statement | MAF | Crockett | 48 min |
| May 25, 12:08 AM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 67 min |
| May 25, 12:14 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 61 min |
| May 25, 12:50 AM CDT | Severe Thunderstorm Warning | MAF | Gaines | 55 min |
| May 25, 1:18 AM CDT | Special Weather Statement | MAF | Terrell | 57 min |
| May 25, 3:12 AM CDT | River Flood Warning | MAF | Crockett, Terrell | 51 hr |
| May 25, 4:44 AM CDT | Areal Flood Advisory | MAF | Ector, Midland | 3 hr |
| May 25, 5:20 AM CDT | Special Weather Statement | MAF | Ector, Midland | 40 min |
| May 25, 5:28 AM CDT | Flash Flood Warning | MAF | Ector | 3 hr |
| May 25, 5:37 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 3 hr |
| May 25, 7:12 AM CDT | Special Weather Statement | MAF | Pecos | 33 min |
| May 25, 7:18 AM CDT | Flash Flood Warning | MAF | Howard, Martin | 3 hr |
| May 25, 7:40 AM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| May 25, 7:49 AM CDT | Special Weather Statement | MAF | Glasscock | 26 min |
| May 25, 7:51 AM CDT | Areal Flood Advisory | MAF | Glasscock | 3 hr |
| May 25, 7:59 AM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos | 46 min |
| May 25, 8:02 AM CDT | Tornado Warning | MAF | Pecos | 28 min |
| May 25, 8:29 AM CDT | Flash Flood Warning | MAF | Ector, Midland | 4 hr |
| May 25, 8:43 AM CDT | Special Weather Statement | MAF | Pecos | 32 min |
| May 25, 10:01 AM CDT | Flash Flood Warning | MAF | Reagan | 4 hr |
| May 25, 10:47 AM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| May 25, 10:58 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 2 hr |
| May 25, 12:35 PM CDT | Special Weather Statement | MAF | Pecos | 40 min |
| May 25, 1:13 PM CDT | Special Weather Statement | MAF | Pecos | 47 min |
| May 25, 1:38 PM CDT | Severe Thunderstorm Warning | MAF | Brewster, Pecos | 37 min |
| May 25, 1:42 PM CDT | Tornado Warning | MAF | Brewster, Pecos | 33 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.